Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Grand Forks, ND

May 29, 2004Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2004, 4:05 PM CDT for Sargent County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 4:05 PM CDT (21:05 UTC)
Expired
May 29, 2004, 5:00 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 76 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS53 KFGF 292105
SVRFGF
NDC081-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
405 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 500 PM CDT.

* AT 401 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF STRAUBVILLE...OR ABOUT 63
  MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  STRAUBVILLE AT 410 PM...
  COGSWELL AT 420 PM...
  CRETE AT 430 PM AND
  STIRUM AT 435 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4595 9815 4590 9789 4626 9764 4625 9803

$$

DK/PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 29, 2:30 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT SAT MAY 29 2004

...WILL EXTEND FLOOD WATCH FOR ALL AREAS TONIGHT THROUGH SUNDAY
AFTERNOON...

.SHORT TERM...
COMPLEX WEATHER SCENARIO STILL DEVELOPING WITH VARYING SOLUTIONS ON
EVENTUAL EVOLUTION OF LOW PRESSURE TRACK. MOST OF AREA HAS HEATED
OUT A BIT MORE THAN MODELS INDICATED...WHICH WILL AFFECT INSTABILITY
PROGS A BIT. BAND OF SHOWERS AND EMBEDDED THUNDER ACROSS CENTRAL ND
INTO WESTERN AREAS AHEAD OF INVERTED TROUGH...NEAR INCREASING AREA
OF UPPER DIVERGENCE NEAR 250MB. ETA/CANADIAN MODEL SEEMS MORE
REASONABLE WITH TRACK OF LOW...BRINGING IT FROM SOUTHWEST MN LATE
TONIGHT...THEN PINWHEELING IT NORTHWARD AS UPPER LOW CAPTURES SFC
FEATURE MOVING IT TO NEAR WINNIPEG BY SUNDAY NIGHT. THEREAFTER...
LOW BECOMES STACKED AND WILL DRIFT SLOWLY EAST/SOUTHEAST THROUGH
TUESDAY.

FOR TONIGHT...AMPLE MOISTURE WILL BE IN PLACE WITH PRECIPITABLE
WATERS OF AROUND 1.50+ INCHES AS INVERTED TROUGH SLOWLY MOVES EAST.
EXPECT CONVECTION TO DEVELOP QUITE RAPIDLY LATE THIS AFTERNOON AND
EVENING AS STRONG UPPER DIVERGENCE AND LARGE SCALE ASCENT INCREASE
AHEAD OF TROUGH. INSTABILITY PARAMETERS ARE BEST IN THE
SOUTH...WHERE CAPES COULD APPROACH 1000J/KG AHEAD OF INVERTED TROUGH
AROUND 22-00Z. THEREFORE...BEST SEVERE THREAT APPEARS TO BE IN SOUTH
WITH LARGE HAIL/WIND MAIN THREAT. FURTHER NORTH...SHOWALTERS ARE
NEGATIVE SO CAN/T RULE OUT SEVERE ANYWHERE WITH SLIGHT RISK FOR ALL
AREAS WITH MODERATE RISK CLOSE TO SOUTHERN AREAS. WILL THEREFORE
MENTION CATEGORICAL THUNDER FOR ALL AREAS TONIGHT WITH HEAVY RAIN
AND SEVERE WORDING AS WELL. FEEL BIGGEST THREAT THOUGH WILL BE HEAVY
RAIN WITH FAIRLY SLOW MOVING STORMS WITH UPPER FLOW NEARLY PARALLEL
TO SFC BOUNDARY ALONG WITH INCREASING 850MB JET.

BY SUNDAY...850MB JET INCREASES TO AROUND 65KT INTO THE ARROWHEAD
WHICH WILL FOCUS VERY HEAVY RAIN IN NORTHWEST MN WITH IMPRESSIVE
MOISTURE CONVERGENCE AND SATURATED SOUNDINGS. AS LOW SLOWLY MOVES
NORTH AND WEST...THUNDER WILL CONTINUE ACROSS NORTH AND TAPER OFF TO
SHOWERS IN ALL AREAS LATE IN THE DAY. WILL THEREFORE BE EXTENDING
FLOOD WATCH FOR ALL AREAS THROUGH SUNDAY AFTERNOON UNTIL 23Z. GFS
SEEMS TO SUFFER FROM CONVECTIVE FEEDBACK...BUT PRINTS OUT OVER 6
INCHES OF QPF IN FAR WESTERN AREAS WHICH SEEMS A BIT TOO FAR WEST.
CANADIAN MODEL IS SIMILAR TO ETA THOUGH PRINTING OUT 3+ INCHES FOR
NORTHWEST MN AND 1-2 INCHES ELSEWHERE WHICH SEEMS REASONABLE GIVEN
SLOW MOVEMENT OF SYSTEM AND DEEP MOISTURE WHICH WILL BE PRESENT.
WILL NEED TO MONITOR FLOOD SITUATION CLOSELY FOR REST OF HOLIDAY
WEEKEND.

FOR MONDAY AND TUESDAY...REGION WILL BE IN CONTINUED CYCLONIC FLOW
WITH SCATTERED SHOWERS POSSIBLE. WITH CLOUDS AND SHOWERS...EXPECT
TEMPS TO CONTINUE BELOW NORMAL.

.LONG TERM(EXTENDED)...
MODELS IN GENERAL AGREEMENT GIVING NORTHERN PLAINS BREAK IN DREARY
WEATHER PATTERN FOR MID TO LATE NEXT WEEK AS SOME MID-LEVEL RIDGING
DEVELOPS OVER THE REGION. THIS SCENARIO SHOULD BE SHORT-LIVED AS
WESTERLIES ONCE AGAIN BECOME ACTIVE ACROSS PACIFIC NORTHWEST COAST
AND EVENTUALLY CARVE OUT A FAIRLY DEEP MEAN LONGWAVE TROUGH OVER THE
NORTHERN INTERMOUNTAIN WEST. FOR NOW WILL KEEP WEDNESDAY AND
THURSDAY DRY WITH SLIGHTLY BELOW NORMAL TEMPERATURES FOR EARLY JUNE.
WITH THE ARRIVAL OF WARMER AIR LATER NEXT WEEK WILL COME THE CHANCES
FOR CONVECTIVE CHANCES TO ONCE AGAIN ENTER THE PICTURE AS A BROAD
SURFACE TROUGH OF LOW PRESSURE STARTS TO DEEPEN ACROSS THE ROCKIES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH SUNDAY AFTERNOON.
MN...FLOOD WATCH THROUGH SUNDAY AFTERNOON.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH
DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO
CODE WILL REMAIN FXUS63 KFGF.

KELLENBENZ/BERG
Hazardous weather outlook, May 29, 7:00 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CDT SAT MAY 29 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291440-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
700 AM CDT SAT MAY 29 2004

...FLOOD WATCH UNTIL NOON SUNDAY...
...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS FORECAST THROUGHOUT
EASTERN NORTH DAKOTA ALONG WITH NORTHWEST AND WEST CENTRAL MINNESOTA
FOR THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND IS
POSSIBLE WITH THESE THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM
VALLEY CITY TO PARK RAPIDS. THE AREA IS ON THE NORTHERN FRINGE
OF A LARGE STORM SYSTEM WELL TOWARD THE SOUTH AND A WARM FRONT
EXTENDING THROUGH EASTERN SOUTH DAKOTA AND SOUTHERN MINNESOTA.
LOCAL FLOOD OR FLASH FLOODING COULD ALSO OCCUR IN SOME OF THE
STRONGER AND SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL PERSIST INTO SUNDAY. FLOODING COULD STILL BE A
PROBLEM DEPENDING ON WHERE HEAVY RAIN ACCUMULATES ON SATURATED SOILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GV

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.